Sunday, April 4, 2010

What You Can Do To Prevent Osteoporosis

The headline in the New York Times is titled, “Researchers Puzzled by Role of Osteoporosis Drug in Rare Thighbone Fractures” (3.24.10). The article states that case reports of women breaking their thigh bone are being reported in the medical literature. Some of the women were young—in their 50’s—and did not have osteoporosis. However, all of the case reports of spontaneous thigh bone (femur) fracture thus far reported have one thing in common; all of the women were on osteoporosis drugs.

The femur is the largest bone in the human body. Folks, the femur should never spontaneously break. Ever.
Fractures of the femur can occur with trauma. However, the case reports cited above described women fracturing their femurs without a fall or any other trauma. Some women were just walking and felt the femur fracture.

I just returned from a cruise where I was lecturing about holistic ideas. I met a woman, Patty, who told me she was sitting on stool and moved her leg ever so slightly and heard a “crack” as her thighbone fractured. Patty said she barely moved her leg when the fracture occurred. As she was telling the story, I guessed what caused the fracture; bisphosphonate use. Patty had been on Fosomax for nearly 15 years. Now, she is having to walk with a walker, and is in constant pain.

How could this happen? The explanation for a spontaneous femur fracture is not that hard to ascertain. The reason this happens to women taking osteoporosis drugs is that these drugs (e.g., Fosomax, Boniva, and other bisphosphonates) inhibit normal bone remodeling. These medications work by poisoning important bone-building cells--the osteoclasts. These cells help to break down weakened and injured bone so that new bone can take its place. When a woman (or a man) takes an osteoporosis drug, the osteoclasts are poisoned, rendering them useless in the bone remodeling process.

The long-term use of osteoporotic medications can make the bones thicker on a bone mineral density test, but they do not make the bones stronger. In fact, due to their mechanism of action, they can be expected to make the bones weaker. Weaker bones will be prone to spontaneous fractures. I believe that the longer a patient takes these medications the more danger they are in from having weakened, unhealthy bones.
Bisphosphonates also decrease blood supply to the bones. Due to their mechanism of action, it can be predicted that osteoporosis drugs will result in bone problems. Minor (and major) trauma to the bones will not heal correctly if someone is taking a bisphosphonate drug.

If you have osteoporosis should you take an osteoporosis drug? No. I don’t believe anyone should take these medications for any condition. Their mechanism of action is harmful to the bones over the long-term.
What can you do for osteoporosis?

Exercise has been shown to improve bone strength. Cleaning up the diet and avoiding refined flour, sugar, and salt also helps. Avoiding soda and drinking adequate amounts of water further helps the bones maintain normal bone density. Finally, taking the right supplements helps bones stay healthy. Vitamin D and minerals are very important for bone density. I have developed a bone building supplement (along with my partners) which supplies the nutrients our bones need to maintain their strength. It is known as “Osteoelite”. More information about Osteoelite can be found at:
I have described the problems with osteoporosis drugs in more detail in my book, Drugs That Don’t Work and Natural Therapies That Do. I have also written a newsletter on this subject. Information about my newsletter can be found at:

I suggest doing your own research before taking an osteoporotic drug. If the mechanism of action of the drug makes sense to you, then consider using the drug. However, if the mechanism of action of the drug defies common sense and disrupts normal biochemistry, then consider alternatives. Once you read more about osteoporosis drugs, I am sure you will come to the same conclusion I have come to.


Post a Comment

Subscribe to Post Comments [Atom]

<< Home